Louisiana, 2003

Damaging Wind in Louisiana, August 21, 2003

August 21, 2003 · NWS LCH · 1 event in 1 county or zone

Several trees were blown down along Highway 362.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several trees were blown down along Highway 362.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 21, 9:06 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 21, 9:06 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1006 AM CDT THU AUG 21 2003

.UPDATE...
THE CURRENT ZONE PACKAGE LOOKS GOOD. I SEE NO REASON TO
UPDATE AT THIS TIME.

A SPECIAL WEATHER STATEMENT WAS ISSUED FOR THE POSSIBILITY
OF WATERSPOUTS.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 92 75 92 75 / 50 20 40 20
KBPT 92 75 92 75 / 40 30 40 10
KAEX 96 74 95 74 / 50 10 40 10
KLFT 92 76 92 75 / 50 20 40 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
Hazardous weather outlook, Aug 21, 3:17 AM CST, 8 hours 39 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-221030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL MOVE ONSHORE THIS MORNING NEAR THE
COAST...WITH MORE DEVELOPMENT THIS AFTERNOON THROUGHOUT THE REGION.
LOCALLY HEAVY RAIN IS POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME. TEMPERATURES WILL GET UP INTO THE MID 90S THROUGHOUT
THE REGION TODAY...WITH MAXIMUM HEAT INDICES OF AROUND 108 DEGREES
OCCURRING NEAR THE ALEXANDRIA AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS... HAM RADIO
OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

MCNATT

In the hours before

Special weather statement, Aug 21, 7:58 AM CST, 3 hours 58 minutes before
LAZ041>045-051>055-TXZ215-216-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
858 AM CDT THU AUG 21 2003

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE TODAY...

A MOIST TROPICAL AIRMASS AND RELATIVELY WEAK WINDS IN THE LOW TO
MID LEVELS OF THE ATMOSPHERE ARE IN PLACE ACROSS THE AREA. UNDER
THESE CONDITIONS...SHORT-LIVED FUNNEL CLOUDS AND WATERSPOUTS WILL
BE POSSIBLE...ESPECIALLY DURING THE MORNING INTO THE MID AFTERNOON
HOURS...ALONG THE COASTAL COUNTIES OF SOUTHEAST TEXAS AND THE COASTAL
PARISHES OF SOUTHWEST AND SOUTH-CENTRAL LOUISIANA AND ADJACENT
COASTAL WATERS.

OFTEN...FUNNEL CLOUDS AND WATERSPOUTS FORM UNDER RAPIDLY DEVELOPING
CUMULUS CLOUDS WHERE SEABREEZE AND RAIN COOLED BOUNDARIES...KNOWN AS
OUTFLOW BOUNDARIES...COLLIDE. THESE FUNNEL CLOUDS CAN CAUSE DAMAGE IF
THEY TOUCH DOWN. ALSO...WATERSPOUTS POSE A SERIOUS THREAT TO MARINERS
AND CAN CAPSIZE A SMALL CRAFT.

STAY TUNED TO NOAA WEATHER RADIO..COMMERCIAL TELEVISION OR RADIO
FOR LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO BE
OBTAINED THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Avoyelles

When
August 21, 11:56 AM CST
Where
Avoyelles County, 1 mi SE of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
30.933, -92.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377198.